Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 125, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 17, 2017, 6:53 PM CDT for Geary County, Morris County, Wabaunsee County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2017, 6:53 PM CDT (23:53 UTC)
- Expired
- Jun 17, 2017, 7:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Geary County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 23 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 388 m²/s²
- 0-3 km storm-relative helicity
- 536 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.3
The text
As transmitted.
516
WUUS53 KTOP 172353
SVRTOP
KSC061-127-197-180045-
/O.NEW.KTOP.SV.W.0125.170617T2353Z-170618T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
653 PM CDT SAT JUN 17 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Geary County in east central Kansas...
Northeastern Morris County in east central Kansas...
Southwestern Wabaunsee County in east central Kansas...
* Until 745 PM CDT
* At 653 PM CDT, a severe thunderstorm was located 8 miles northwest
of Alta Vista, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Alta Vista around 715 PM CDT.
Volland around 720 PM CDT.
This includes Interstate 70 between mile markers 310 and 312.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3871 9642 3899 9672 3907 9661 3907 9658
3891 9612
TIME...MOT...LOC 2353Z 297DEG 19KT 3898 9657
HAIL...1.50IN
WIND...60MPH
$$
Skow2 follow-up statements
996
WWUS53 KTOP 180018
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
718 PM CDT SAT JUN 17 2017
KSC061-127-197-180045-
/O.CON.KTOP.SV.W.0125.000000T0000Z-170618T0045Z/
Geary-Morris-Wabaunsee-
718 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN GEARY...NORTHEASTERN MORRIS AND SOUTHWESTERN
WABAUNSEE COUNTIES...
At 717 PM CDT, a severe thunderstorm was located over Volland, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southeastern Geary...northeastern Morris and southwestern Wabaunsee
Counties.
This includes Interstate 70 near mile marker 312.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3871 9642 3890 9661 3907 9658 3891 9612
TIME...MOT...LOC 0017Z 297DEG 19KT 3892 9642
HAIL...1.25IN
WIND...60MPH
$$
Skow353
WWUS53 KTOP 180036 RRA
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
736 PM CDT SAT JUN 17 2017
KSC061-127-197-180045-
/O.EXP.KTOP.SV.W.0125.000000T0000Z-170618T0045Z/
Geary-Morris-Wabaunsee-
736 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GEARY...
NORTHEASTERN MORRIS AND SOUTHWESTERN WABAUNSEE COUNTIES WILL EXPIRE
AT 745 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 200 AM CDT for
east central Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Wabaunsee, Geary, and Morris counties.
LAT...LON 3871 9642 3890 9661 3907 9658 3891 9612
TIME...MOT...LOC 0035Z 297DEG 19KT 3888 9632
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:47 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 17, 6:47 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Topeka KS 647 PM CDT Sat Jun 17 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 244 PM CDT Sat Jun 17 2017 Early this afternoon, a frontal boundary was oriented southwest to northeast across the CWA bisecting roughly from Ottawa to northern Jackson county. This frontal boundary will be the focus for storms this afternoon and evening as a mid level shortwave sweeps across the Central Plains. While a cap remains in place most of the afternoon, models do show an erosion late afternoon which would allow for quick storm initation and intensification. A highly unstable atmosphere is in place with CAPE over 4000 J/kg and shear values between 35-45 knots. This would allow for storms to quickly turn severe with supercells possible during initial development. With steep lapse rates above the current EML, large hail and damaging winds would be the main hazard with any storms, although an isolated tornado or two cannot be ruled out. Some hi-res guidance suggests storms will develop in northern MO and build into northeastern KS this afternoon. Initial singular cells may begin to form clusters as time goes on with some bowing segments within these clusters. If this occurred, the wind risk would be greatly enhanced. Location wise, the best chances for severe convection looks to be along and south of I-70. Storms will advance southeast through the night, although post frontal showers and storms will be possible through the early morning hours. After tonight, dry conditions can be expected with surface high pressure moving directly over Kansas by tomorrow afternoon. Temperatures this afternoon have been steadily rising into the low 90s, with mid to upper 90s expected as highs. With dewpoints in the 70s, heat indicies look on track to reach between 100-110 degrees across the entire area, with the hottest indices in east central Kansas. A heat advisory will remain in effect until 7PM this evening for portions of the area. With the frontal passage in store this evening, cooler temperatures can be expected tomorrow along with less oppressive dewpoints. Highs tomorrow look to top out in the low 80s. .LONG TERM...(Sunday night through Saturday) Issued at 244 PM CDT Sat Jun 17 2017 Sunday night through Tuesday, an upper level trough will amplify across the eastern conus and keep the central plains in northwesterly flow aloft. Expect drier and cooler weather with Highs on Monday in the mid 80s and highs on Tuesday in the upper 80s to lower 90s. Tuesday night through Saturday, the mid and upper level flow will become more zonal and a lee surface trough will deepen across the high plains. Southerly low-level winds will advect deeper moisture northward. Minor shortwave troughs embedded within the zonal mid level flow may provide enough ascent for isolated to scattered thunderstorms through the period. Highs will warm into the mid to upper 90s Wednesday through Friday, and heat indices once again may reach advisory criteria. A slightly stronger upper trough will move across the northern and central plains on Friday and will cause a surface cold front to push southward across the CWA Friday night. Saturday may be cooler and drier if the front can push southward into OK before becoming stationary. Highs on Saturday may only reach the mid to upper 80s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 642 PM CDT Sat Jun 17 2017 Currently, the near term for the 00Z TAFs are in the frontal zone for the near term. Complicating factors with storm initiation are becoming more clear. Bottom line is as further development takes place, amendments will be likely. For now have left VCTS for storms as the best placements may just be south of the terminals. Do see another round of showers and storms coming into the terminals overnight. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ022>024-026- 035>040-054>056-058-059. && SHORT TERM...Heller LONG TERM...Gargan AVIATION...Drake
Hazardous weather outlook, Jun 17, 3:56 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 356 PM CDT Sat Jun 17 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-182100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 356 PM CDT Sat Jun 17 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Another round of thunderstorms are forecast this evening across eastern Kansas. The storms should develop after 4 pm and exit the area by 10 pm. Large hail and damaging winds are the primary threats but an isolated tornado cannot be ruled out. Local flash flooding is possible if the storms traverse over the same areas that received heavy rain Friday night. A heat advisory remains in effect until 7 pm for areas along and south of a line from Abilene to Manhattan to Holton. Heat indices are forecast to range between 105 and 110 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 17, 4:07 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 AM HAIL 5 S WAVERLY 38.33N 95.60W
06/17/2017 M2.75 INCH COFFEY KS PUBLIC
&&Local storm report, Jun 17, 4:10 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST 1 E WHITING 39.59N 95.60W
06/16/2017 E60 MPH JACKSON KS PUBLIC
SEVERAL 2-4 INCH LIMBS DOWN, FARM EQUIPMENT
BLOWN AROUND.
&&Local storm report, Jun 17, 4:38 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM TSTM WND GST 1 NNE HORTON 39.67N 95.52W
06/16/2017 E70 MPH BROWN KS PUBLIC
HORTON LAKE. 3 RV'S BLOWN ONTO THEIR SIDES,
ONE BLOWN SIDEWAYS. SEVERAL BRANCHES DOWN.
TIME AND SPEED ESTIMATED FROM RADAR.
&&Local storm report, Jun 17, 4:45 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL LYNDON 38.61N 95.68W
06/17/2017 E2.50 INCH OSAGE KS PUBLIC
&&Local storm report, Jun 17, 4:58 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM HAIL 5 NE DELIA 39.29N 95.90W
06/17/2017 E1.50 INCH JACKSON KS FIRE DEPT/RESCUE
TIME ESTIMATED FROM RADAR.
&&Local storm report, Jun 17, 6:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 7 NNE WOODBINE 38.88N 96.90W
06/17/2017 E1.75 INCH GEARY KS TRAINED SPOTTER
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:49 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 41 min |
| Jun 16, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 50 min |
| Jun 16, 10:17 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 43 min |
| Jun 16, 10:29 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 46 min |
| Jun 16, 10:37 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 38 min |
| Jun 16, 10:57 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 48 min |
| Jun 16, 11:00 PM CDT | Areal Flood Advisory | TOP | Brown | 3 hr |
| Jun 16, 11:06 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Riley | 39 min |
| Jun 16, 11:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 47 min |
| Jun 16, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 32 min |
| Jun 16, 11:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Nemaha, Pottawatomie, Shawnee | 34 min |
| Jun 16, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 31 min |
| Jun 16, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 48 min |
| Jun 17, 12:07 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 38 min |
| Jun 17, 12:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 46 min |
| Jun 17, 12:36 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 39 min |
| Jun 17, 12:42 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 48 min |
| Jun 17, 12:46 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 44 min |
| Jun 17, 12:51 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 39 min |
| Jun 17, 1:31 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 44 min |
| Jun 17, 1:45 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin, Osage | 45 min |
| Jun 17, 2:07 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 23 min |
| Jun 17, 2:13 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie | 47 min |
| Jun 17, 2:19 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 41 min |
| Jun 17, 2:27 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 48 min |
| Jun 17, 2:57 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 33 min |
| Jun 17, 3:29 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 46 min |
| Jun 17, 3:33 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
| Jun 17, 4:12 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
| Jun 17, 4:15 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 30 min |
| Jun 17, 5:21 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 24 min |
| Jun 17, 6:19 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Wabaunsee | 41 min |
| Jun 17, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 47 min |
| Jun 17, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Wabaunsee | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.